News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: training for a marathon and using BC pill


 livefreely - Tue Oct 27, 2009 4:59 pm

I am a long-distance runner, and I have always been irregular throughout high school and college. During my Gyn exam last year, my dr said that she wished I had seen her earlier because she would have recommended I go on the pill to regulate my periods. I have since been on the pill (ortho novum) and I have been happy with it. My periods have been very predictable and steady.

I am currently training for a marathon in January. My period this month started late, and then only lasted less than 24 hours and was very light. I have not taken a pregnancy test yet, but I am wondering if that's a possibility. I am also curious if the demands I am placing on my body for running such long distances is in some way harming my body. Shouldn't the pill provide enough hormones for me to have my period like normal? With all my running, could I be placing myself at a lower chance of getting pregnant later?
 Debbie Miller, RN - Mon Nov 02, 2009 6:54 pm

User avatar Hello,
It is not necessary to have a period in order to be healthy (actually withdrawal bleed is the term when you are on the pill since you don't ovulate). Many women also experience much lighter periods while on birth control pills. However, a woman who exercises heavily can sometimes have reduced periods, even in absence of the pill. You should not be alarmed as long as you are healthy and eating a good diet. Of course, pregnancy is always a possibility when you are sexually active, though the risk is low when taking oral contraceptives as prescribed. Missing two or more pills in a cycle does increase your chances of pregnancy.

You are not doing any harm or decreasing your chances of a future pregnancy unless you exercise to such a degree that you are underweight and as a result not ovulating after you stop the pill. Exercise in healthy ways actually helps you to be in better condition for pregnancy so don't worry about that.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here